Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 10, 2022, 11:47 PM CDT for Barton County, Jasper County, Missouri; Cherokee County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2022, 11:47 PM CDT (04:47 UTC)
- Expired
- Apr 11, 2022, 12:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 10:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:28 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 10, 11:28 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1128 PM CDT Sun Apr 10 2022 Key Messages: 1. Thunderstorms, some severe, likely late this evening through tonight. 2. Additional rounds of severe thunderstorms Monday through Wednesday, with the chances for widespread storms Tuesday night and Wednesday. 3. Quiet but cooler weather is then expected for Thursday and Friday. .SHORT TERM...(This evening through tonight) Issued at 255 PM CDT Sun Apr 10 2022 Moisture continues to surge northward into the area ahead of a trough and cold front currently northwest and west of the CWA. Models continue to show initiation of discrete convection along and just north of the front as it moves into the I-44 corridor late this evening (8pm-10pm time frame). With around 2,000 J/kg of MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep layer shear, convection should quickly become strong to severe after initiation. Supercells are possible for a short period of time prior to upscale growth. While convection remains discrete, hail to the size of ping pong balls (1.5") and 60mph winds would be the primary hazards. A minimal chance for a short lived tornado or two will exist since storms will be training along/near the frontal boundary. By around or shortly after midnight, storms should grow upscale to multi-cell clusters and perhaps QLCS, mainly focusing south of I-44 by that point. Mainly looking at a damaging wind threat with this activity. Overall intensity and threat will gradually diminish through the night. Depending on storm training, a flash flood threat could develop over the southwestern CWA. .LONG TERM...(Monday through Sunday) Issued at 255 PM CDT Sun Apr 10 2022 The cold front will stall over the southeastern CWA Monday, but guidance differs on how far southeast. A shortwave will then move through Monday evening, which should lead to additional thunderstorm development along the front. Overall agree with SPC day 2 risk showing severe potential south of I-44, but confidence in details is limited at this time since there are some unknowns with how quickly earlier convection will evolve. As a low 980s mb low moves across Nebraska (with a sharp surface trough/cold front extending through Kansas), gusty southerly winds are expected Tuesday. Could see gusts of 35-45 mph if higher end of guidance verifies. A shortwave will move through the area Tuesday evening, potentially leading to convection. However, a strong cap will be in place (250-350 J/kg of CIN) that should prevent most convection. The severe weather threat is very conditional. If convection can break through the cap and be sustained, strong shear and very steep lapse rates/high instability would pose a significant threat, especially with regard to very large hail. Overall, the potential for convective initiation appears low Tuesday evening. The sharp trough and cold front will move through late Tuesday night into Wednesday, bringing much better chances for widespread convection and significant severe potential. Very steep mid-level lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE, which when combined with favorable hodographs and 60-70 kts of deep layer shear will allow for very large hail, strong damaging winds, and tornado potential. There is some uncertainty in how much instability may develop, so continue to check back for updates. Overall, this period will see the highest chances for widespread severe weather with this multi-day event. Thursday and Friday will be quiet for the most part with highs in the upper 50s to upper 60s. We could see lows in the mid to upper 30s early Thursday, so that period will need to be monitored for frost potential. There is a considerable amount of uncertainty for next weekend. The forecast features chances for rain and highs in the mid 50s to upper 60s, but expect changes for this period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1123 PM CDT Sun Apr 10 2022 Showers and thunderstorms will affect the TAF sites during the first 6 hours of the TAF period. A severe thunderstorm is possible at the sites. Ceilings and vis will be reduced in thunderstorms. Winds will also switch to the north and then northeast Monday morning and remain so through the day. Remaining showers and MVFR ceilings/vis are likely to linger perhaps through late morning Monday before slowly ending by Monday afternoon. There is some potential for IFR ceilings at SGF however BBG is favored at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 8:33 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 833 PM CDT Sun Apr 10 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 833 PM CDT Sun Apr 10 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk DISCUSSION... A cold front has entered southeast Kansas and west central Missouri this evening. This front will be the focus for thunderstorms to form after 10pm, lasting through the overnight hours. Some storms will likely be severe with large hail up to the size of golf balls, damaging winds to 60 mph and frequent cloud to ground lightning in the most intense storms. The tornado threat remains very low. Localized flooding will be possible if thunderstorms move over the same areas repeatedly. Currently the highest potential for this is along the Interstate 44 corridor from Joplin to Springfield. .DAYS TWO THROUGH SEVEN...Monday through Friday. A cold front will stall over the region Monday. This front will remain the focus for thunderstorms at times with some severe storms possible with large hail and damaging winds being the main concerns. Additional storms will be possible Tuesday and Wednesday as a large storm system moves through the central U.S.. Severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, Apr 10, 11:28 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022
KSZ101-MOZ077-088-110530-
Cherokee KS-Barton MO-Jasper MO-
1128 PM CDT Sun Apr 10 2022
...Strong thunderstorms will impact portions of Cherokee,
southeastern Barton and northwestern Jasper Counties through 1230 AM
CDT...
At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Purcell to 6 miles east of
Chetopa. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Lamar... Baxter Springs...
Columbus... Galena...
Oronogo... Carterville...
Jasper... Golden City...
Airport Drive... Lowell...
Alba... Purcell...
Nashville... Carytown...
Asbury... Neck City...
This includes the following highways...
Interstate 44 near mile marker 0.
Interstate 49 between mile markers 43 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3734 9468 3734 9462 3739 9462 3761 9427
3739 9408 3734 9408 3705 9454 3706 9461
3700 9462 3700 9507 3709 9507
TIME...MOT...LOC 0428Z 239DEG 39KT 3730 9459 3706 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:28 PM CDT | Special Weather Statement | SGF | Barton, Jasper | 62 min |
| Apr 11, 12:01 AM CDT | Special Weather Statement | SGF | Hickory | 44 min |
| Apr 11, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Polk | 54 min |
| Apr 11, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper | 66 min |
| Apr 11, 12:15 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 45 min |
| Apr 11, 12:26 AM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| Apr 11, 12:48 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 32 min |
| Apr 11, 12:51 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 54 min |
| Apr 11, 1:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 41 min |
| Apr 11, 1:28 AM CDT | Special Weather Statement | SGF | Polk | 32 min |
| Apr 11, 1:41 AM CDT | Special Weather Statement | SGF | Greene, Lawrence | 64 min |
| Apr 11, 1:51 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 39 min |
| Apr 11, 2:18 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 42 min |
| Apr 11, 2:28 AM CDT | Special Weather Statement | SGF | Greene, Webster | 32 min |
| Apr 11, 2:37 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster | 38 min |
| Apr 11, 2:55 AM CDT | Special Weather Statement | SGF | Phelps, Pulaski | 50 min |
| Apr 11, 3:02 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski | 43 min |
| Apr 11, 3:09 AM CDT | Areal Flood Advisory | SGF | Dade, Dallas, Greene, Jasper, Lawrence, Polk | 4 hr |
| Apr 11, 3:31 AM CDT | Special Weather Statement | SGF | Wright | 29 min |
| Apr 11, 3:43 AM CDT | Special Weather Statement | SGF | Phelps | 32 min |
| Apr 11, 12:10 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 35 min |
| Apr 11, 12:45 PM CDT | Special Weather Statement | SGF | Lawrence | 30 min |
| Apr 11, 1:44 PM CDT | Special Weather Statement | SGF | Polk | 31 min |
| Apr 11, 1:47 PM CDT | Special Weather Statement | SGF | Newton | 28 min |
| Apr 11, 3:12 PM CDT | Special Weather Statement | SGF | Texas | 33 min |
| Apr 11, 3:44 PM CDT | Special Weather Statement | SGF | Dent | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.